Background The combination of Pegylated Interferon-alpha (PEG-IFN-α) and ribavirin is the current standard of care for the treatment of HCV infection. Unfortunately, IFN-α may lead to the induction or exacerbation of autoimmune diseases, such as psoriasis, thyroiditis, systemic lupus erythematosus and, rarely, rheumatoid arthritis (RA). Case presentation We report the case of a man affected with chronic hepatitis C (CHC) due to HCV genotype 3a infection, who developed RA after a complete course of PEG-IFN-α and ribavirin. Nine weeks after cessation of antiviral treatment, the patient developed symmetrical polyarthritis, with pain and edema in the wrists, knees, shoulders and metacarpophalangeal joints; magnetic resonance imaging detected initial bone erosions with juxta-articular osteopenia in wrist, knee and hand joints. Anti-cyclic citrullinated peptide (anti-CCP) antibodies were positive. Conclusions Autoimmune diseases, including RA, may occur when treating chronic hepatitis C with PEG-IFN-α and ribavirin; therefore, a close surveillance for the occurrence of autoimmune phenomena should be suggested in the setting of HCV management.